Pennyroyal oil poisoning and hepatotoxicity.

@article{Sullivan1979PennyroyalOP,
  title={Pennyroyal oil poisoning and hepatotoxicity.},
  author={John B. Sullivan and Barry H Rumack and Hill Thomas and Robert G. Peterson and Peter D. Bryson},
  journal={JAMA},
  year={1979},
  volume={242 26},
  pages={
          2873-4
        }
}
PENNYROYAL oil has been used in folklore medicine for many years as an abortifacient and as a means to induce menstruation.1Herbal medicine books currently in health food stores mention its use as an abortifacient and recommend its use for various minor ailments. We report two recent cases of pennyroyal oil ingestion for the purpose of abortion. One of these cases resulted in shock, disseminated intravascular coagulation (DIC), massive hepatic nercrosis, and death. Report of Cases Case 1.— An… 

Multiple organ failure after ingestion of pennyroyal oil from herbal tea in two infants.

Physicians should consider pennyroyal oil poisoning as a possible cause of hepatic and neurologic injury in infants, particularly if the infants may have been given home-brewed mint teas.

Pennyroyal Toxicity: Measurement of Toxic Metabolite Levels in Two Cases and Review of the Literature

Four recent cases of pennyroyal toxicity are reported, two of which had laboratory confirmation of pulegone or its major toxic metabolite menthofuran, and these cases are placed in the context of reported signs and symptoms of toxicity.

Mitigation of pennyroyal oil hepatotoxicity in the mouse.

The data suggest that R-(+)-pulegone metabolism through CYP1A2 appears to be more important in the development of a hepatotoxic metabolite than does metabolism via CYP2E1.

A decades-long investigation of acute metabolism-based hepatotoxicity by herbal constituents: a case study of pennyroyal oil

This review presents the investigational tools used in the study of pennyroyal oil, allowing the reader to not only appreciate these methods but also utilize them to tackle and better understand metabolism-based toxicity in their own projects.

Acute liver injury associated with the use of herbal preparations containing glucosamine: three case studies

Three patients who developed acute liver injury following exposure to glucosamine are described; one patient made a complete recovery on cessation of ingestion, the second developed chronic hepatitis and the third died following progression to fulminant hepatic failure.

Hepatic Failure From Pennyroyal Tea Interaction With Medications Metabolized by the Cytochrome P450 Enzymes.

The importance of thorough history taking to reveal any D-PAH is highlighted and the importance of echocardiographic surveillance of patients undergoing treatment with carfilzomib and continued monitoring with a special attention to signs and symptoms of PH is highlighted.

Making a diagnosis of herbal-related toxic hepatitis.

A case review of one case of herbal-induced hepatotoxic reaction that received thorough and systematic follow-up with a second case complicated by poor history and multiple product use to illustrate the challenges in diagnosing herb-related hepatitis.

Herbal hepatotoxicity: An expanding but poorly defined problem

An updated tabulation of the adverse effects of major herbal hepatotoxins is provided and key issues of diagnosis and prevention of this growing problem are addressed.

Herbal Infusions Used for Induced Abortion

The results of this report are not conclusive, but it appears that the ingestion of plants to induce abortion involves the risk of severe morbidity and mortality.
...

References

SHOWING 1-4 OF 4 REFERENCES

Acetaminophen overdose: incidence, diagnosis, and management in 416 patients.

Acetaminophen overdose was studied in 416 patients as part of a nationwide multiclinic open study, finding that acetylcysteine is a safe, effective treatment if administered within the first ten hours; it has some efficacy with no toxicity if used after ten hours.